Alert archive / West Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 62, NWS Blacksburg, VA

July 9, 1997Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 1997, 3:23 PM EDT for Greenbrier County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1997, 3:23 PM EDT (19:23 UTC)
Expired
Jul 9, 1997, 4:10 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 091924 RRA
SVRRNK
WVC025-092010-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT WED JUL 9 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 410 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN WEST VIRGINIA

   ...GREENBRIER COUNTY
 
AT 323 PM EDT...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 12 MILES NORTH OF LEWISBURG OR 3 MILES SOUTH SOUTHWEST
OF TROUT MOVING NORTHEAST AT 5 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 TROUT                           AROUND 335 PM EDT
 RENICK                          AROUND 355 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:00 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT WED JUL 9 1997

SUMMARY OF WOES...

KFCX RADAR DOWN TIL TMRW.  NO SAT PICS.  NO GRIDDS.  NO CLDS BLO
120.

DISC...

NO POINT IN GETTING CARRIED AWAY W/ THIS DISC SEEING AS THERE IS
HARDLY ANYTHING TO ANALYZE. FNT COMING THRU ON TIME.  SFC
PLOT AT 17Z SHOWED TONGUE OF 70+ DWPT AIR BEING ADVECTED JUST AHD OF
THE BNDRY INTO SRN KY AND SW WV. DWPTS IN THE MID TO UPR 60S ACRS
RNK CWA.

ADAP DATA SHOWING QUITE A BIT OF MSTR CONV ACRS FAR SW VA (NO
SURPRISE) AND (ALSO NO SURPISE) VERY UNSTBL AIR AT THE SFC.
SURROUNDING RADARS SHOW LOTS OF SML TSTMS POPPING... BUT SO FAR IT
LUKS LIKE THEY RMN SCTD.  XPCT THAT W/ CONT HEATING AND FROPA...THEY
WL BECOME MORE WIDESPREAD THRU THE EVE....W/ THE LAST FEW SHWRS
ENDING ARND MDNGT IN THE PIEDMONT.

AFT THE FROPA... WD NOT BE SURPRISED TO SEE A FEW SHRWS LINGER ACRS
THE MNTNS.  THIS IS NOT UNCOMMON...EVEN IN THE SUMMER MONTHS.  DON/T
XPCT THEM TO GO ALL NGT THO... XPCT RATHER THAT AREAS WHICH GET SOME
RAIN THIS AFT/EVE WL HV FOG DVLPMNT...THEN BREAK OUT INTO A FINE DAY
TMRW.

THEREAFTER... COLR AND LESS HUMID.  FWC HIGHS LUK A LTL SUSPECT..
JUST A CPL DEGS WARM TMW...BUT NOT AT ALL SURE ABT THE DRIVE TO PUSH
TEMPS BACK TWD 90 ON FRI ACRS ERN SXNS.  PREFER THE FAN NUMBERS DURG
THAT PD.

ROA 64/80/58/84 6000  RNK 60/78/55/82
LYH 62/81/55/83 6000  BLF 59/79/57/82
DAN 68/83/62/85 5000

DESROSIERS

In the hours before

Special weather statement, Jul 9, 12:45 PM EDT, 2 hours 38 minutes before
WVZ045-043-VAZ019-020-024-091950-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT WED JUL 9 1997

...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR PARTS OF SOUTHEASTERN
WEST VIRGINIA AND WEST CENTRAL VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM FOR MUCH OF WEST VIRGINIA. IN SOUTHEASTERN
WEST VIRGINIA...THE WATCH COVERS SUMMERS AND GREENBRIER COUNTIES.
THE WATCH EXTENDS INTO WEST CENTRAL VIRGINIA...AND COVERS BATH...
ALLEGHANY AND ROCKBRIDGE COUNTIES IN THE BLACKSBURG OFFICES AREA
OF RESPONSIBILITY.

A LINE OF STRONG THUNDERSTORMS IN WESTERN WEST VIRGINIA IS MOVING
EASTWARD THROUGH THE WATCH AREA...AND WILL AFFECT SOUTHEASTERN WEST
VIRGINIA AND WEST CENTRAL VIRGINIA AFTER 200 PM. HOWEVER...OTHER
ISOLATED THUNDERSTORMS ARE DEVELOPING IN THE WATCH AREA AND MAY
REACH SEVERE LEVELS.

THE NATIONAL WEATHER SERVICE IN BLACKSBURG WILL BE MONITORING THESE
DEVELOPING STORMS...AND WILL ISSUE FURTHER STATEMENTS OR POSSIBLE
WARNINGS AS CONDITIONS CHANGE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS TO HAVE THREE QUARTER INCH OR GREATER
HAIL AND DAMAGING WIND GUSTS. PEOPLE IN THE WATCH AREA SHOULD STAY
ALERT TO THE WEATHER THIS AFTERNOON. IF THREATENING WEATHER
APPROACHES...OR A WARNING IS ISSUED...TAKE SAFE INDOOR SHELTER.

JACKSON
Special weather statement, Jul 9, 12:46 PM EDT, 2 hours 37 minutes before
WVZ045-043-VAZ019-020-024-091950-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT WED JUL 9 1997

...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR PARTS OF SOUTHEASTERN
WEST VIRGINIA AND WEST CENTRAL VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM FOR MUCH OF WEST VIRGINIA. IN SOUTHEASTERN
WEST VIRGINIA...THE WATCH COVERS SUMMERS AND GREENBRIER COUNTIES.
THE WATCH EXTENDS INTO WEST CENTRAL VIRGINIA...AND COVERS BATH...
ALLEGHANY AND ROCKBRIDGE COUNTIES IN THE BLACKSBURG OFFICE'S AREA
OF RESPONSIBILITY.

A LINE OF STRONG THUNDERSTORMS IN WESTERN WEST VIRGINIA IS MOVING
EASTWARD THROUGH THE WATCH AREA...AND WILL AFFECT SOUTHEASTERN WEST
VIRGINIA AND WEST CENTRAL VIRGINIA AFTER 200 PM. HOWEVER...OTHER
ISOLATED THUNDERSTORMS ARE DEVELOPING IN THE WATCH AREA AND MAY
REACH SEVERE LEVELS.

THE NATIONAL WEATHER SERVICE IN BLACKSBURG WILL BE MONITORING THESE
DEVELOPING STORMS...AND WILL ISSUE FURTHER STATEMENTS OR POSSIBLE
WARNINGS AS CONDITIONS CHANGE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS TO HAVE THREE QUARTER INCH OR GREATER
HAIL AND DAMAGIN.G WIND GUSTS. PEOPLE IN THE WATCH AREA SHOULD STAY
ALERT TO THE WEATHER THIS AFTERNOON. IF THREATENING WEATHER
APPROACHES...OR A WARNING IS ISSUED...TAKE SAFE INDOOR SHELTER.

JACKSON
Special weather statement, Jul 9, 1:05 PM EDT, 2 hours 18 minutes before
NCZ001-010-018-VAZ016-091810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT WED JUL 9 1997

...SLOW MOVING THUNDERSTORMS PRODUCING LOCALIZED FLOODING...

DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM OVER WATAUGA
COUNTY AT 1 PM. REPORTS FROM BOONE INDICATED SOME MINOR STREET
FLOODING OCCURRING.

THESE SLOW MOVING STORMS WILL LIKELY PRODUCE SOME ADDITIONAL MINOR
FLOODING IN LOW-LYING AREAS AND OVER URBAN AREAS. THE STORMS WILL
BE MOVING INTO ASHE AND WILKES COUNTIES WITHIN THE NEXT 30 MINUTES.

DOPPLER RADAR ALSO DETECTED OTHER SLOW MOVING STORMS OVER GRAYSON
COUNTY VIRGINIA... ALSO CAPABLE OF PRODUCING LOCALIZED FLOODING.

NO STRONG WINDS OR HAIL HAVE BEEN REPORTED WITH THESE STORMS.

MG
Special weather statement, Jul 9, 1:06 PM EDT, 2 hours 17 minutes before
NCZ001-010-018-VAZ016-091810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT WED JUL 9 1997

...SLOW MOVING THUNDERSTORMS PRODUCING LOCALIZED FLOODING...

DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM OVER WATAUGA
COUNTY AT 1 PM. REPORTS FROM BOONE INDICATED SOME MINOR STREET
FLOODING OCCURRING.

THESE SLOW MOVING STORMS WILL LIKELY PRODUCE SOME ADDITIONAL MINOR
FLOODING IN LOW-LYING AREAS AND OVER URBAN AREAS. THE STORMS WILL
BE MOVING INTO ASHE AND WILKES COUNTIES WITHIN THE NEXT 30 MINUTES.

DOPPLER RADAR ALSO DETECTED OTHER SLOW MOVING STORMS OVER GRAYSON
COUNTY VIRGINIA... ALSO CAPABLE OF PRODUCING LOCALIZED FLOODING.

NO STRONG WINDS OR HAIL HAVE BEEN REPORTED WITH THESE STORMS.

MG
Special weather statement, Jul 9, 2:40 PM EDT, 43 minutes before
NCZ002-003-VAZ015-016-091915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT WED JUL 9 1997

...SEVERE THUNDERSTORM WARNING FOR ASHE CO HAS EXPIRED...

THE SEVERE THUNDERSTORM WARNING FOR ASHE COUNTY EXPIRED AT 2:35
PM. NO SEVERE WEATHER HAS BEEN REPORTED AS OF 2:40 PM. STRONG
THUNDERSTORMS CONTINUE OVER NORHTERN ASHE AND ALLEGHANY COUNTIES IN
NORTH CAROLINA AND SOUTHERN GRAYSON COUNTY VIRGINIA.

HEAVY RAIN, SMALL HAIL AND DANGEROUS LIGHTNING ARE LIKELY
AS THESE STORMS DRIFT TO THE EAST AT 10 TO 15 MPH.

MG
Special weather statement, Jul 9, 2:41 PM EDT, 42 minutes before
NCZ002-003-VAZ015-016-091915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT WED JUL 9 1997

...SEVERE THUNDERSTORM WARNING FOR ASHE CO HAS EXPIRED...

THE SEVERE THUNDERSTORM WARNING FOR ASHE COUNTY EXPIRED AT 2:35
PM. NO SEVERE WEATHER HAS BEEN REPORTED AS OF 2:40 PM. STRONG
THUNDERSTORMS CONTINUE OVER NORHTERN ASHE AND ALLEGHANY COUNTIES IN
NORTH CAROLINA AND SOUTHERN GRAYSON COUNTY VIRGINIA.

HEAVY RAIN, SMALL H|AIL AND DANGEROUS LIGHTNING ARE LIKELY
AS THESE STORMS DRIFT TO THE EAST AT 10 TO 15 MPH.

MG

Nearby

Severe Thunderstorm Warnings in West Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.